Q. I am 43. My cholesterol was elevated to 290, so my doctor prescribed atorvastatin.
My wife is 39 and very sexy. People usually think she’s in her 20s. I have normal sexual urges, but when we have the chance to make love, getting an erection is super difficult.
She thinks I am losing interest in her or that there is someone else. Neither has happened in our 20 years together and certainly isn’t true now. So, my erectile difficulties are causing problems in our marriage.
I recently had my cholesterol checked again, and it has dropped all the way to 111. I plan to STOP taking this drug and maintain the lower levels by eating better. Would that restore my ability to get an erection?
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
A. The effects of statins on libido and sexual performance have been controversial for years. There is evidence that these cholesterol-lowering drugs lower testosterone levels (BMC Medicine, Feb. 28, 2013).
Although testosterone is linked to sexual desire and performance, a recent meta-analysis involving nearly 70,000 men did not find an association between statin use and erectile dysfunction (American Journal of Medicine, April 2018).
We have heard from many other men who, like you, believe that statins contributed to their sexual problems. We cannot say whether stopping atorvastatin will make a difference, but a healthful diet and exercise to lower cholesterol also may have benefits in the bedroom.
Q. I want to know if there is anything I can take for arthritis pain that will not give me stomach ulcers, raise my blood pressure or lead to a heart attack. I used to take ibuprofen and then naproxen for osteoarthritis, but they resulted in ulcers.
Mobic didn’t work. Vioxx helped, but they took it off the market. I am now on diclofenac and take Nexium (40 mg) for GERD. Could the diclofenac be damaging my stomach without my knowing it?
A. Diclofenac can be irritating to the digestive tract. It also can increase the risk for hypertension and heart attacks (Pharmacoepidemiology and Drug Safety, June 2013).
One prescription option that often is overlooked is the drug salsalate. It is related to aspirin but is less likely to cause stomach irritation. Salsalate may not reduce the chance of cardiovascular problems, but it doesn’t seem to increase the risk either (JAMA Cardiology, July 1, 2016). In addition, salsalate improves blood sugar control (Diabetes, Obesity & Metabolism, October 2017).
You can learn more about salsalate as well as home remedies for joint pain and inflammation from “Graedons’ Guide to Alternatives for Arthritis.” To order a copy, send a check for $16 to Graedons’ People’s Pharmacy, Dept. AFA, P.O. Box 52027, Durham, NC 27717-2027. You also can place an order at www.PeoplesPharmacy.com.
Q. I have been taking metoprolol for my high blood pressure for the past five years. Since then, my blood sugar has ranged between 108 and 111. I never had blood sugar levels that high before taking metoprolol.
My doctor is concerned. I believe that this beta blocker is raising my blood sugar. Are there any studies concerning such drugs and high blood sugar levels?
A. Beta blockers can raise blood sugar (Drug Intelligence & Clinical Pharmacy, April 1985). Many health professionals no longer consider such drugs the first choice for treating high blood pressure. Your doctor should be able to prescribe a medicine that won’t increase your risk for diabetes.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”